Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 217, NWS Austin/San Antonio, TX

August 18, 2020Kinney County, Maverick County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 18, 2020, 4:45 PM CDT for Kinney County, Maverick County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2020, 4:45 PM CDT (21:45 UTC)
Expired
Aug 18, 2020, 5:22 PM CDT
In force
37 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kinney County, TX, Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 23 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2020-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2020-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

036 
WUUS54 KEWX 182145
SVREWX
TXC271-323-182245-
/O.NEW.KEWX.SV.W.0217.200818T2145Z-200818T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
445 PM CDT Tue Aug 18 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Southern Kinney County in south central Texas...
  Northwestern Maverick County in south central Texas...

* Until 545 PM CDT.

* At 444 PM CDT, a severe thunderstorm was located near Anacacho, or
  7 miles northeast of Spofford, moving southwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Brackettville, Spofford, Quemado, Anacacho, Normandy, Fort Clark
  Springs and Laughlin AFB Aux Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 2931 10073 2935 10027 2918 10019 2890 10061
TIME...MOT...LOC 2144Z 066DEG 13KT 2924 10031 

HAIL...1.00IN
WIND...60MPH
 
$$

CP
1 follow-up statement
034 
WWUS54 KEWX 182222
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
522 PM CDT Tue Aug 18 2020

TXC271-323-182231-
/O.CAN.KEWX.SV.W.0217.000000T0000Z-200818T2245Z/
Kinney TX-Maverick TX-
522 PM CDT Tue Aug 18 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KINNEY AND
NORTHWESTERN MAVERICK COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled. However gusty winds are 
still possible with this thunderstorm.

LAT...LON 2931 10073 2935 10027 2918 10019 2890 10061
TIME...MOT...LOC 2220Z 066DEG 13KT 2919 10044 

$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:37 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 18, 2:37 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
237 PM CDT Tue Aug 18 2020

.SHORT TERM (Tonight through Wednesday Night)...
Unstable northerly flow aloft in combination with surface heating
today has lead to scattered storm activity developing over our
western zones. Water vapor imagery show a band of drier air in the
mid levels working it's way down out of North Texas this afternoon
and should bring an end to rain chances this evening. Along this
boundary between drier air, some high res members suggest additional
development over the northern extend of the Hill Country and the I-
35 corridor later this afternoon.

Given the drier air that has made it into the boundary layer over
the past day, an inverted V profile is still present in forecast
soundings this afternoon. Any strong storm with enough instability
could give way to a strong downburst, upwards of 40 mph, through
evaporative cooling leading to dense, rain-cooled air dropping out
of the storm. Coverage of storms this afternoon and evening can be
described as scattered to widespread for our western zones and
isolated to scattered for our northern zones.

Tonight, mostly clear skies with lows ranging from the upper 60s to
mid 70s. Dewpoints in the mid 60s and clearing skies should allow
most areas to dip into the low 70s with the more urbanized areas
holding onto a bit warmer temps in the mid 70s. Winds should be
light and variable overnight and becoming northeasterly by daybreak.
Dry forecast for the end of the short term period as the subtropical
high slowly slides southeastward and begins to expand over the
state. South Central Texas will still be on the eastern fringes of
the high and could see northeast winds around 10-15 mph for
Wednesday afternoon. Although rain chances dwindle, drier air stays
around with continental flow over the region and will keep heat
indices suppressed.

&&

.LONG TERM (Thursday through Tuesday)...
By Thursday night, winds are back out of the southeast and the
humidity begins to go back up. Otherwise, the forecast goes pretty
much unchanged with hot and dry conditions with only very little
chances for coastal convection along our southeastern counties.

A couple of areas of interest in the tropics are being watched. An
area in the Caribbean currently has a 70% chance of cyclone
development within the next five days according to the National
Hurricane Center. It is still too soon to know any details and we
will continue to monitor and update the forecast as necessary.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  99  72  99  73 /  -    0   0   0   0
Austin Bergstrom Intl Airport  70  99  70  98  72 /  10   0   0   0   0
New Braunfels Muni Airport     73  99  70  99  72 /  10   0   0   0   0
Burnet Muni Airport            69  96  69  96  71 /  -    0   0   0   0
Del Rio Intl Airport           75 100  75 103  76 /  10  -   -    0   0
Georgetown Muni Airport        68  96  70  99  72 /  -    0   0   0   0
Hondo Muni Airport             72 101  72 102  73 /  20  -    0   0   0
San Marcos Muni Airport        71  99  70  99  71 /  10   0   0   0   0
La Grange - Fayette Regional   70  99  72 100  73 /  10   0   0   0   0
San Antonio Intl Airport       76 100  73 100  74 /  20   0   0   0   0
Stinson Muni Airport           76 101  73 100  73 /  20   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...EWilliams
Long-Term...YB
Decision Support...Platt
Hazardous weather outlook, Aug 18, 4:54 AM CDT, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
454 AM CDT Tue Aug 18 2020

TXZ171>173-183>194-202>209-217>225-228-191000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
454 AM CDT Tue Aug 18 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated thunderstorms are expected over South Central Texas again
today. A few storms could produce gusty winds up to 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No other hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 18, 4:29 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
429 PM CDT Tue Aug 18 2020

TXZ202-203-217-218-182215-
Maverick TX-Uvalde TX-Kinney TX-Zavala TX-
429 PM CDT Tue Aug 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR KINNEY...NORTHERN MAVERICK...
WESTERN UVALDE AND NORTHWESTERN ZAVALA COUNTIES UNTIL 515 PM CDT...

At 428 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Standart to near Spofford to 7 miles west
of Cline to 8 miles southeast of Laguna to near Concan. Movement was
southwest at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Uvalde, Brackettville, Spofford, Quemado, Laguna, Blewett, Concan,
Darling, Amanda, Washer, Uvalde Estates, Montell, Dabney, Cline,
Garner State Park, Anacacho, Reagan Wells, Standart, Alamo Village
and Laughlin AFB Aux Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2896 10065 2909 10067 2917 10078 2920 10077
      2923 10080 2924 10079 2924 10076 2925 10076
      2926 10075 2929 10074 2932 10075 2934 10071
      2950 10070 2960 9965 2900 9985 2893 10057
TIME...MOT...LOC 2128Z 048DEG 13KT 2930 10061 2921 10042 2925 10019
2930 9994 2946 9976

CP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:53 PM CDTSpecial Weather StatementEWXAtascosa37 min
Aug 17, 8:42 PM CDTAreal Flood AdvisoryEWXFrio3 hr
Aug 18, 4:29 PM CDTSpecial Weather StatementEWXKinney, Uvalde46 min
Aug 18, 6:08 PM CDTSpecial Weather StatementEWXVal Verde52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.